Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 34, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 23, 2014, 12:59 PM CDT for Limestone County, Madison County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 12:59 PM CDT (17:59 UTC)
- Expired
- Jul 23, 2014, 3:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060
WGUS54 KHUN 231759
FFWHUN
ALC083-089-232000-
/O.NEW.KHUN.FF.W.0034.140723T1759Z-140723T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 300 PM CDT
* AT 1257 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS WESTERN MADISON. RADAR
ESTIMATES INDICATE THAT ONE TO LOCALLY TWO INCHES OF RAIN HAS
ALREADY FALLEN IN THE MONROVIA AND MADISON AREAS. IN
ADDITION...SPOTTERS REPORT 3 TO 4 INCHES OF WATER COVERING MANY
ROADWAYS IN WESTER MADISON COUNTY. ADDITIONAL RAINFALL WILL LIKELY
CREATE FLASH FLOODING ACROSS WESTERN MADISON AND EXTREME EASTERN
LIMESTONE COUNTY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HUNTSVILLE...MADISON...ATHENS...REDSTONE ARSENAL...HARVEST...
MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN
HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT...BELLE MINA AND
FRENCH MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN.
&&
LAT...LON 3494 8673 3470 8655 3459 8684 3484 8700
$$
152 follow-up statements
377 WGUS74 KHUN 231824 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 124 PM CDT WED JUL 23 2014 ALC083-089-232000- /O.CON.KHUN.FF.W.0034.000000T0000Z-140723T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MADISON AL-LIMESTONE AL- 124 PM CDT WED JUL 23 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR WEST CENTRAL MADISON AND SOUTHEASTERN LIMESTONE COUNTIES... AT 120 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS PORTIONS OF MADISON AND LIMESTONE COUNTIES. RADAR ESTIMATES INDICATE THAT UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN...AND SPOTTERS REPORT 3 TO 4 INCHES OF WATER COVERING SEVERAL ROADWAYS IN WESTER MADISON COUNTY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HUNTSVILLE...MADISON...ATHENS...REDSTONE ARSENAL...MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT...HARVEST...BELLE MINA AND FRENCH MILL. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE LIKELY THROUGH 3 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3487 8668 3470 8655 3459 8684 3476 8695 $$ 15
862 WGUS74 KHUN 231855 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 155 PM CDT WED JUL 23 2014 ALC083-089-231903- /O.CAN.KHUN.FF.W.0034.000000T0000Z-140723T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MADISON AL-LIMESTONE AL- 155 PM CDT WED JUL 23 2014 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MADISON AND SOUTHEASTERN LIMESTONE COUNTIES IS CANCELLED... AT 153 PM...RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD ENDED ACROSS WESTERN MADISON COUNTY AND THE THREAT FOR FLASH FLOODING HAD ENDED IN THAT AREA. HOWEVER...SOME ROADS MAY STILL SEE SOME BRIEFING PONDING OF WATER AS RESIDUAL FLOODING RECEDES THROUGH 3 PM. LAT...LON 3487 8668 3470 8655 3459 8684 3476 8695 $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:47 PM CDT, 12 minutes earlier.
Area forecast discussion, Jul 23, 12:47 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1247 PM CDT WED JUL 23 2014 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 926 AM CDT WED JUL 23 2014/ NO MAJOR CHANGES TO THE FCST ATTM...JUST REMOVED THE FOG ADVISORY FOR NE AL. OTHERWISE TEMPS ARE ALREADY IN THE LOW 80S FOR SEVERAL LOCATIONS. LOOKS LIKE A HOT/HUMID DAY COMING UP WITH SCT SHRA/TSRA MAINLY DURING THE AFTN/EVENING HOURS. NO SVR WX EXPECTED BUT CANT RULE OUT GUSTY WINDS/BRIEF HVY RAIN IN A FEW STORMS THAT DO DEVELOP. 07 && .AVIATION... FOR 18Z TAFS...COMBINATION OF WEAK SFC BOUNDARY AND UPPER LEVEL TROUGH WILL MAINTAIN UNSETTLED WEATHER ACROSS THE REGION OVER THE NEXT 48 HOURS. AT BOTH TAF SITES HAVE KEPT PREDOMINANT VFR CONDITIONS WITH VICINITY SHOWERS THROUGH THE PERIOD TO ACCOUNT FOR UNCERTAINTY. ALSO KEPT A WINDOW OF THUNDERSTORM POTENTIONAL WITH MVFR VSBYS THROUGH MID AFTN AT KHSV BASED ON CURRENT RADAR AND MESOSCALE TRENDS. MODEL GUIDANCE INDICATES A HIGH PROBABILITY OF CONVECTION LATE TONIGHT/EARLY THURSDAY AND INCLUDED A WINDOW OF MVFR CONDITIONS DUE TO THUNDERSTORMS DURING THAT PERIOD. OVERALL WIND FIELD SHOULD BE LIGHT ASIDE FROM BRIEFLY TURBULENT WITHIN/NEAR THUNDERSTORMS. 15 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 23, 11:57 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1157 AM CDT WED JUL 23 2014 ALZ001>010-016-TNZ076-096-097-241030- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1157 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. BRIEF GUSTY WINDS AND LOCALLY HEAVY RAINFALL...LEADING TO SOME ISOLATED FLASH FLOODING...WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A GOOD CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND THURSDAY NIGHT AS A WEAK COLD FRONT PUSHES SOUTHWARD INTO THE TENNESSEE VALLEY. GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER STORMS. A MORE TYPICAL SUMMER PATTERN WILL RETURN BY SUNDAY INTO EARLY NEXT WEEK WITH DAILY CHANCES OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 11:15 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT WED JUL 23 2014
ALZ001-005-231700-
LAUDERDALE AL-LIMESTONE AL-
1115 AM CDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
WESTERN LIMESTONE COUNTIES UNTIL 1200 PM CDT...
AT 1113 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ROGERSVILLE...OR 15 MILES NORTHWEST OF ATHENS.
THESE STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST.
BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL ARE LIKELY
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...ANDERSON...CAIRO...WHITEHEAD...COXEY...GOOD SPRINGS...
ELGIN AND OLIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.
&&
LAT...LON 3487 8711 3476 8721 3476 8724 3475 8729
3477 8732 3480 8735 3480 8738 3483 8748
3497 8722 3498 8718
TIME...MOT...LOC 1613Z 062DEG 4KT 3490 8722
15Special weather statement, Jul 23, 11:46 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CDT WED JUL 23 2014
ALZ005-TNZ096-231730-
LIMESTONE AL-LINCOLN TN-
1146 AM CDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 1230 PM CDT...
AT 1144 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS NEAR ARDMORE...OR 15 MILES SOUTHWEST OF
FAYETTEVILLE...MOVING SOUTHWEST AT 10 MPH.
BRIEF WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARDMORE...ELKMONT...TAFT...BLANCHE...HOLLAND GIN...CASH POINT AND
CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS LIKELY OCCURRING WITH THESE STORMS...AND
MAY LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND...DON'T
DROWN.
&&
LAT...LON 3503 8669 3499 8677 3499 8678 3496 8678
3490 8681 3482 8706 3490 8713 3500 8698
3499 8684 3513 8683
TIME...MOT...LOC 1644Z 031DEG 12KT 3503 8680
15Local storm report, Jul 23, 12:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM FLASH FLOOD 8 NW ATHENS 34.87N 87.05W
07/23/2014 LIMESTONE AL BROADCAST MEDIA
FOUR TO SIX INCHES OF WATER WAS REPORTED AT NEAR THE
INTERSECTION OF TILLMAN MILL ROAD AND HIGHWAY 99.
&&
KWEBERSpecial weather statement, Jul 23, 12:52 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CDT WED JUL 23 2014
ALZ005-006-231830-
MADISON AL-LIMESTONE AL-
1252 PM CDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON AND EAST
CENTRAL LIMESTONE COUNTIES UNTIL 130 PM CDT...
AT 1250 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MADISON...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND VERY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM. SPOTTER REPORTS INDICATE 2 TO 3 INCHES OF
WATER COVERING THE ROAD AT PINE GROVE AND WALL TRIANA IN WESTERN
MADISON COUNTY.
LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...MADISON...ATHENS...UNIVERSITY OF ALABAMA IN
HUNTSVILLE...HARVEST...HUNTSVILLE INTERNATIONAL AIRPORT...FRENCH MILL
AND CAPSHAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3472 8663 3464 8683 3465 8686 3479 8693
3486 8673
TIME...MOT...LOC 1750Z 061DEG 8KT 3477 8676
15Local storm report, Jul 23, 12:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HEAVY RAIN 4 S HARVEST 34.79N 86.75W
07/23/2014 E3.00 INCH MADISON AL TRAINED SPOTTER
TWO TO THREE INCHES OF WATER WAS REPORTED OVER THE ROAD
AT THE INTERSECTION OF WALL TRIANA AND PINE GROVE ROAD.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:00 PM CDT | Special Weather Statement | HUN | Madison | 30 min |
| Jul 23, 6:19 AM CDT | Dense Fog Advisory | HUN | DeKalb, Jackson, Madison, Marshall | 3 hr |
| Jul 23, 11:15 AM CDT | Special Weather Statement | HUN | Limestone | 45 min |
| Jul 23, 11:33 AM CDT | Flash Flood Warning | HUN | Lauderdale, Limestone | 117 min |
| Jul 23, 11:46 AM CDT | Special Weather Statement | HUN | Limestone | 44 min |
| Jul 23, 12:15 PM CDT | Flash Flood Warning | HUN | Limestone | 2 hr |
| Jul 23, 12:52 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Jul 23, 1:35 PM CDT | Special Weather Statement | HUN | Lawrence | 40 min |
| Jul 23, 1:50 PM CDT | Special Weather Statement | HUN | Morgan | 25 min |
| Jul 23, 2:08 PM CDT | Special Weather Statement | HUN | DeKalb | 37 min |
| Jul 23, 2:49 PM CDT | Special Weather Statement | HUN | DeKalb | 26 min |
| Jul 23, 3:28 PM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| Jul 23, 3:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 42 min |
| Jul 23, 4:29 PM CDT | Special Weather Statement | HUN | Franklin | 31 min |
| Jul 23, 4:34 PM CDT | Special Weather Statement | HUN | Colbert | 26 min |
| Jul 23, 5:02 PM CDT | Special Weather Statement | HUN | Franklin | 28 min |
| Jul 23, 5:29 PM CDT | Special Weather Statement | HUN | Franklin | 16 min |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.